Alert archive / Wyoming / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 15, NWS Cheyenne, WY

June 2, 2020Goshen County, Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 2, 2020, 5:28 PM MDT for Goshen County, Laramie County, Wyoming. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2020, 5:28 PM MDT (23:28 UTC)
Expired
Jun 2, 2020, 6:00 PM MDT
In force
32 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
70.0 mph

Counties Goshen County, WY, Laramie County, WY

The radar

The Cheyenne radar (KCYS), 30 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.5 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-238 J/kg
Mixed-layer LCL
3037 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

272 
WUUS55 KCYS 022328
SVRCYS
WYC015-021-030000-
/O.NEW.KCYS.SV.W.0015.200602T2328Z-200603T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
528 PM MDT Tue Jun 2 2020

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  South central Goshen County in southeastern Wyoming...
  Central Laramie County in southeastern Wyoming...

* Until 600 PM MDT.

* At 528 PM MDT, a severe thunderstorm was located 13 miles east of
  Whitaker, or 23 miles north of Cheyenne, moving northeast at 25
  mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Gun Barrel and Ranchettes. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Cheyenne.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4122 10471 4144 10481 4165 10448 4131 10420
TIME...MOT...LOC 2328Z 223DEG 23KT 4146 10463 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
 
$$

Braun
1 follow-up statement
815 
WWUS55 KCYS 022345
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
545 PM MDT Tue Jun 2 2020

WYC015-021-030000-
/O.CON.KCYS.SV.W.0015.000000T0000Z-200603T0000Z/
Goshen WY-Laramie WY-
545 PM MDT Tue Jun 2 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR SOUTH CENTRAL GOSHEN AND CENTRAL LARAMIE COUNTIES...

At 545 PM MDT, a severe thunderstorm was located 10 miles west of
Meriden Rest Area, or 30 miles northeast of Cheyenne, moving
northeast at 25 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Gun Barrel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Cheyenne.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4127 10460 4144 10481 4165 10448 4131 10420
TIME...MOT...LOC 2345Z 223DEG 23KT 4154 10453 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
 
$$

Braun

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 5:27 PM MDT, 1 minute earlier.

Area forecast discussion, Jun 2, 5:27 PM MDT, 1 minute before
Area Forecast Discussion
National Weather Service Cheyenne WY
527 PM MDT Tue Jun 2 2020

.SHORT TERM...(This afternoon through Thursday)
Issued at 245 PM MDT Tue Jun 2 2020

...Isolated strong to severe thunderstorms still possible this
afternoon through late this evening across the eastern plains...

Current surface observations across southeast Wyoming show a
stalled frontal boundary along or just east of the Laramie Range
this afternoon with dewpoints in the 50s to near 60 across western
Nebraska. This frontal boundary, surface moisture and instability,
and a weak disturbance aloft, will be the primary triggers for
initiating thunderstorms through tonight across the area. One cell
has already developed just south of the Colorado border. However,
0-6km shear is just starting to increase in this area with the 40
to 50 knot Bulk Shear still located well to the north. Other
cells starting to initiate across northern Wyoming this afternoon,
and those are moving east rapidly. East central Wyoming and the
northern Nebraska panhandle have the highest potential to see
strong to severe thunderstorms with hail up to the size of golf
balls and strong outflow winds. Based on current high res model
data, severe thunderstorms should be pretty isolated or widely
scattered for a time this evening. Added severe wording to the
forecast for locations north of I-80 and east of the Laramie
Range.

For tonight, activity will be slow to dissipate with current
models showing thunderstorms across the northern panhandle well
past midnight tonight. Expect the severe threat to diminish
however, with some small hail and winds. Another chance of
thunderstorms are expected on Wednesday with a more potent upper
level trough. The only issue is timing of this trough, if this
trough pushes across the area too quickly, thunderstorm
development may occur earlier in the day and push out of the area
by mid afternoon, lowering the severe weather threat. There is a
slight risk for severe thunderstorms for mid afternoon, but mainly
near Chadron, Alliance, and Sidney with a marginal risk further
west, due to the drier air advecting across the area. The threat
for severe weather will be lower Wednesday compared to today,
overall.

For Thursday, models show a continuation of zonal flow and gusty
westerly winds along and west of the Laramie Range where gusts may
reach 40 mph at times. Another round of thunderstorms are
possible, but coverage looks to be lower compared to the previous
days. Due to a drier boundary layer, strong/severe thunderstorm
potential looks minimal at this time. Highs in the 80s (west) to
near 90 (east) will continue Wednesday and Thursday afternoon.
Probability of overnight fog looks minimal at this time, but may
become more likely if isolated heavy rain falls in the evening
hours.

.LONG TERM...(Friday through Monday)
Issued at 302 AM MDT Tue Jun 2 2020

Upper ridge over the southern Rockys will shift east Friday
through Saturday leaving the CWA in swly upper flow ahead of an
upper trough that will move onshore over the west coast. Decent
shortwave will lift northeast and over the region late Saturday
and looks to bring the best chance for convection to the CWA. Some
drying then expected Sunday into early next week as the upper
trough nudges slowly eastward while weakening. Cool front may then
pass across late Monday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 521 PM MDT Tue Jun 2 2020

Wyoming TAFS...VFR, with occasional MVFR in thunderstorms in
Cheyenne until 02Z with wind gusts to 35 knots. Wind gusts to
25 knots at all terminals until 03Z, then to 30 knots after 15Z
Wednesday.

Nebraska TAFS...VFR, with occasional thunderstorms at Scottsbluff
until 02Z producing wind gusts to 35 knots. Thunderstorms in the
vicinity at Chadron, Alliance and Sidney from 02Z to 06Z. Wind
gusts to 25 knots at all terminals until 07Z, then to 23 knots
after 15Z Wednesday.

&&

.FIRE WEATHER...
Issued at 206 PM MDT Tue Jun 2 2020

Fire weather concerns will generally be low and limited to Carbon
and Albany counties over the next several days. Windy conditions
are expected as zonal flow increases over south and central
Wyoming, resulting in westerly wind gusts over 30 mph Wednesday
and Thursday afternoon. Daytime humidities are expected to lower
into the teens to around 20 each afternoon. The next best chance
for showers and thunderstorms across Carbon/Albany counties will
be late this weekend and into Saturday. Will closely monitor fuel
status through this weekend if little or no precipitation is
observed. Further east, higher relative humidities are expected
into the weekend with breezy conditions near the Laramie Range
(zones 301 and 310).

&&

.HYDROLOGY...
Issued at 206 PM MDT Tue Jun 2 2020

High water flows will continue through late this week due to rapid
mountain snowmelt. The upper North Platte River near Saratoga,
Encampment river, and the Little Laramie River west of Laramie are
observing elevated flows in action stage at this time. However,
rivers and streams are not forecast to go above flood stage at
this time due to the lack of precipitation.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...TJT
LONG TERM...RE
AVIATION...RUBIN
FIRE WEATHER...TJT
HYDROLOGY...TJT
Hazardous weather outlook, Jun 2, 5:07 AM MDT, 12 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
507 AM MDT Tue Jun 2 2020

NEZ002-003-019>021-054-055-095-096-WYZ101-102-106>108-116>119-
031115-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
507 AM MDT Tue Jun 2 2020

This hazardous weather outlook is for portions of panhandle
Nebraska...western Nebraska...east central Wyoming and southeast
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms are expected to develop late this
afternoon and continue through midnight tonight. Severe storms are
possible along and north of a line from Douglas to Torrington to
Bridgeport after 4 PM this afternoon. Hail to the size of golf
balls are possible along with downburst winds to 60 mph.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Daily chances for afternoon showers and thunderstorms continues
through the week. A few storms may become severe with damaging
winds and large hail possible. A Slight Risk area has been
identified for the Nebraska Panhandle both Wednesday and Thursday
for very large hail and damaging downburst winds.

.Spotter information statement...

Spotter activation may be need for areas along and north of a line
from Douglas to Torrington to Bridgeport after 4 PM this
afternoon through midnight tonight.

WYZ103>105-109>115-031115-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
507 AM MDT Tue Jun 2 2020

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Elevated to locally critical fire weather conditions will continue
this evening through sunset when relative humidities begin to
rise.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Daily dry afternoon humidities will combine with gusty winds to
create elevated to locally critical fire weather conditions each
afternoon through Saturday.

Rising mountain temperatures will result in increase snowmelt and
rising water levels along area creeks and streams. Those living in
low-lying, flood prone areas should remain alert for high water.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Jun 2, 4:35 PM MDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
435 PM MDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     HAIL             1 NW CHEYENNE           41.15N 104.81W
06/02/2020  M0.50 INCH       LARAMIE            WY   OFFICIAL NWS OBS

&&

WM
Local storm report, Jun 2, 4:37 PM MDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
437 PM MDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     HAIL             2 E CHEYENNE            41.15N 104.76W
06/02/2020  E0.88 INCH       LARAMIE            WY   PUBLIC

&&

WM
Local storm report, Jun 2, 4:44 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
444 PM MDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     HAIL             1 NW CHEYENNE           41.15N 104.81W
06/02/2020  M0.75 INCH       LARAMIE            WY   OFFICIAL NWS OBS

            REPORTED AT 1301 AIRPORT PARKWAY CHEYENNE,
            WY.

&&

WM
Local storm report, Jun 2, 4:45 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
445 PM MDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             5 N NORTH CHEYENNE      41.29N 104.79W
06/02/2020  E0.88 INCH       LARAMIE            WY   NWS EMPLOYEE

&&

WM
Local storm report, Jun 2, 4:58 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
458 PM MDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     HAIL             6 N NORTH CHEYENNE      41.30N 104.79W
06/02/2020  M1.00 INCH       LARAMIE            WY   NWS EMPLOYEE

&&

WM
Local storm report, Jun 2, 5:13 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
513 PM MDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     HAIL             6 ESE WHITAKER          41.38N 104.75W
06/02/2020  E1.25 INCH       LARAMIE            WY   PUBLIC

&&

WM

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 4:01 PM MDTSpecial Weather StatementCYSLaramie29 min
Jun 2, 4:32 PM MDTSpecial Weather StatementCYSLaramie28 min
Jun 2, 4:58 PM MDTSevere Thunderstorm WarningCYSGoshen, Laramie32 min
Jun 2, 5:57 PM MDTSevere Thunderstorm WarningCYSGoshen, Laramie33 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.